North Carolina, 2003Damaging Wind in North Carolina, July 11, 2003
July 11, 2003 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 11, 1:30 PM EST, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 11, 1:30 PM EST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT FRI JUL 11 2003
SHORT RANGE TONIGHT-SUN NIGHT: POTENTIAL FOR SVR WX LATER THIS AFTN
THROUGH THE EVENING AS A VORT AXIS MOVES INTO THE AREA. THERE IS
PLENTY OF INSTABILITY TO WORK W/ AND THE STORMS ARE EXPECTED TO FIRE
AS CONVERGENCE INCREASES INLAND. THE WEAK FRONT WILL PUSH INTO THE
CAROLINAS AND WEAKEN FURTHER TONIGHT...BUT NOT MAKING IT TO THE
COAST. THE TROF AXIS WILL SLIP OFF THE COAST SAT MORNING AND IT
APPEARS MUCH DRIER AIR...ESP ABV H8 PER TIME-HGT CROSS SECTIONS WILL
BRIEFLY MOVE ACROSS THE AREA LIMITING CHANCES FOR RAFL SAT. WILL
KEEP A SMALL POP PRIMARILY FOR THE COAST FOR SAT. AMS TRANSITIONS BY
SUN AS DEEPER SWLY FLOW DEVELOPS IN RESPONSE TO ANOTHER S/WV
DROPPING INTO THE TROF ACROSS THE EASTERN HALF OF THE NATION. WILL
NEED TO BRING BACK A SMALL POP SAT NIGHT...THEN CHANCE POPS SUN
THROUGH SUN NIGHT. TEMPS A BLEND OF GUIDANCE.
EXTENDED: MON THROUGH FRI...STALLED COLD FRONT...JUST TO NW... WILL
RETROGRADE BACK TO NW ON MON. IN RESPONSE TO STRONG RIDGE IN
W...UPPER TROUGH WILL STILL BE ALIGNED ALONG THE EAST COAST MON INTO
TUE WITH A COUPLE OF SHORTWAVES DROPPING INTO BASE.
TROUGH BEGINS TO SLOWLY LIFT OUT OF SE STATES TUE AND TUE NIGHT IN
RESPONSE TO SLIGHT DEAMPLIFICATION/REORIENTATION OF STRONG W RIDGE.
THIS SHOULD ALLOW W PERIPHERY OF BERMUDA RIDGE TO BUILD ACROSS THE
AREA...ITS INFLUENCE SHOULD CONTINUE THROUGH AT LEAST THU.
GFS INDICATING A TROPICAL LOW WILL MOVE N FROM CARIBBEAN ACROSS
FL...AND THEN UP THE SE COAST NEXT FRI NIGHT/SAT...FOLLOWING ALONG A
WEAKNESS BETWEEN BERMUDA RIDGE AND TROFFINESS TO NW. WAVEWATCH LOOKS
REASONABLE FOR THE ILM01 FCST POINT. THE SWELL COUPLED W/ SOUTHERLY
WIND WILL CONTINUE W/ RIP CURRENT PROBLEMS FOR THE S FACING BEACHES.
MARINE TONIGHT-SUN NIGHT: SEAS RUNNING BETWEEN 6 TO 7 FT (WHEN THE
WAVE SENSOR HAS WORKED) AT FRYING PAN W/ SPEEDS 20 TO 25 KT. PLAN ON
CONTINUING W/ A SMALL CRAFT ADVISORY...AND ANY CONVECTION TONIGHT
OUGHT TO MAKE CONDITIONS VERY GUSTY. S OR SW FLOW WILL PERSIST
TONIGHT THROUGH MUCH OF THE FP...HOWEVER THE SPEEDS ARE EXPECTED TO
DIMINISH SAT NIGHT INTO SUN.
MARINE MON-WED: SFC FRONTAL BOUNDARY WILL REMAIN W THROUGH THE
PERIOD AS BERMUDA RIDGE BUILDS INTO THE AREA. SOUTHERLY FLOW WILL
CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS 15 KT OR LESS
AND SEAS 2-3 FT.
FCSTID = 29
ILM 73 89 72 87 / 50 20 20 30
FLO 71 91 71 89 / 50 10 20 30
LBT 71 90 70 88 / 50 10 20 30
MYR 73 86 73 84 / 50 20 20 30
.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.
PFAFF/DIGIORGI
Hazardous weather outlook, Jul 11, 2:10 PM EST, 6 hours 35 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-120200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT FRI JUL 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR
NORTHEAST PORTIONS OF SOUTH CAROLINA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
SOUTH CAROLINA ND SOUTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. THESE
THUNDERSTORMS ARE IN ASSOCIATION WITH AN APPROACHING COLD FRONT.
THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES FOR THE REST OF THIS AFTERNOON AND EVENING. STRONG AND
PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS ALONG THE
BRUNSWICK COUNTY COAST.
A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE
THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE SPOTTER NETWORK HAS ALREADY BEEN ACTIVATED.
DIGIORGI
In the hours before
Local storm report, Jul 11, 6:40 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0740 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM FLORENCE SC 67 MPH WIND GUST
07/11/03 FLORENCE REPORTED BY ASOS AT
FLORENCE AIRPORT.
RANSpecial weather statement, Jul 11, 7:00 PM EST, 1 hour 45 minutes before
NCZ087-096-099-SCZ034-046-120100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
800 PM EDT FRI JUL 11 2003
...STRONG THUNDERSTORMS MOVING INTO THE AREA FROM THE WEST...
AT 755 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR DILLON TO
LANE...SOUTH OF KINGSTREE. THE STORMS WILL MOVE ACROSS BLADEN...
COLUMBUS...GEORGETOWN...HORRY AND ROBESON COUNTIES BETWEEN 800 AND
900 PM.
THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH AND
POSSIBLY HAIL. RAINFALL AMOUNTS EXCEEDING AN INCH AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL OCCUR WITH THESE STORMS.
CITIES IN THE PATH OF THESE STORMS ARE FAIRMONT...FAIR
BLUFF...WHITEVILLE...AYNOR...CONWAY...AND ANDREWS.
THESE THUNDERSTORMS ARE BEING MONITORED CLOSELY FOR INTENSIFICATION.
IT IS POSSIBLE THAT THESE STORMS MAY TURN SEVERE...REQUIRING SEVERE
THUNDERSTORM WARNINGS...SO STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
RAN
Local storm report, Jul 11, 7:14 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0814 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0803 PM MARION SC WIND DAMAGE
07/11/03 MARION SKYWARN SPOTTER REPORTED
TREES AND POWER LINES
DOWNED IN MARION.
RANLocal storm report, Jul 11, 7:24 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0824 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM EARLES SC DOWNBURST
07/11/03 WILLIAMSBURG TREE REPORTED DOWN ON
WILLOW ROAD
TMLocal storm report, Jul 11, 7:48 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0848 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0844 PM ORRUM NC WIND DAMAGE
07/11/03 ROBESON ROBESON COUNTY 911
REPORTED TREES DOWNED NEAR
ORRUM.
RANSpecial weather statement, Jul 11, 8:13 PM EST, 32 minutes before
NCZ087-SCZ017-023-024-032-033-039-046-120130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
913 PM EDT FRI JUL 11 2003
...SEVERE THUNDERSTORM WATCH NUMBER 727 HAS BEEN CANCELED FOR
DARLINGTON...DILLON...FLORENCE...MARLBORO...MARION...ROBESON...
AND WILLIAMSBURG COUNTIES...
THE SEVERE THUNDERSTORMS THAT WARRANTED THE WATCH HAVE MOVED NORTH
AND EAST OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELED FOR DARLINGTON...DILLON...FLORENCE...MARLBORO...
MARION...ROBESON...AND WILLIAMSBURG COUNTIES OR NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA.
RAN
Thunderstorm Wind, Pender
- When
- July 11, 8:45 PM EST
- Where
- Pender County, Willard
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.683, -77.967
Pender county electric company reported trees down in Willard. A large tree was also reported down in Watha.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 11, 20031 death · 1 event
- Hail and Damaging Wind in Kansas, July 11, 2003$1.0 million · 2.75 in hail · 7 events
- Damaging Wind in Missouri, July 11, 2003$80,000 · 80 kt wind · 1 event
- Lightning Strike in Florida, July 11 to 12, 2003$75,000 · 1 event
- Damaging Winds in Mississippi, July 11, 2003$65,000 · 57 kt wind · 3 events
- Dust Storm in Arizona, July 11, 20032 injured · $28,000 · 1 event
- Hail and Damaging Winds in Indiana, July 11, 2003$40,000 · 55 kt wind · 8 events
- Hail and Damaging Wind in South Carolina, July 11, 2003$50,000 · 60 kt wind · 2 events
- Damaging Wind in South Carolina, July 11, 2003$50,000 · 65 kt wind · 1 event
- Damaging Wind in Missouri, July 11, 2003$40,000 · 80 kt wind · 1 event
- Damaging Wind in North Carolina, July 11, 20033 injured · $4,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, July 11, 20032 injured · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373994.